Independent Set Reconfiguration in Cographs

  • Paul BonsmaEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8747)


We study the following independent set reconfiguration problem: given two independent sets \(I\) and \(J\) of a graph \(G\), both of size at least \(k\), is it possible to transform \(I\) into \(J\) by adding and removing vertices one-by-one, while maintaining an independent set of size at least \(k\) throughout? This problem is known to be PSPACE-hard in general. For the case that \(G\) is a cograph on \(n\) vertices, we show that it can be solved in polynomial time. More generally, we show that for a graph class \(\mathcal {G}\) that includes all chordal and claw-free graphs, the problem can be solved in polynomial time for graphs that can be obtained from a collection of graphs from \(\mathcal {G}\) using disjoint union and complete join operations.


  1. 1.
    Bonamy, M., Bousquet, N.: Recoloring bounded treewidth graphs. Electron. Notes Discrete Math. 44, 257–262 (2013)CrossRefGoogle Scholar
  2. 2.
    Bonamy, M., Bousquet, N.: Reconfiguring independent sets in cographs, June 2014. arXiv:1406.1433
  3. 3.
    Bonamy, M., Johnson, M., Lignos, I., Patel, V., Paulusma, D.: Reconfiguration graphs for vertex colourings of chordal and chordal bipartite graphs. J. Comb. Optim. 1–12 (2012)Google Scholar
  4. 4.
    Bonsma, P.: Rerouting shortest paths in planar graphs. In: FSTTCS 2012. vol. 18, LIPIcs, pp. 337–349. Schloss Dagstuhl - Leibniz-Zentrum fuer Informatik (2012)Google Scholar
  5. 5.
    Bonsma, P.: The complexity of rerouting shortest paths. Theor. Comput. Sci. 510, 1–12 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bonsma, P.: Independent set reconfiguration in cographs, February 2014. arXiv:1402.1587
  7. 7.
    Bonsma, P., Cereceda, L.: Finding paths between graph colourings: PSPACE-completeness and superpolynomial distances. Theor. Comput. Sci. 410(50), 5215–5226 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Bonsma, P., Kamiński, M., Wrochna, M.: Reconfiguring independent sets in claw-free graphs. In: Ravi, R., Gørtz, I.L. (eds.) SWAT 2014. LNCS, vol. 8503, pp. 86–97. Springer, Heidelberg (2014)CrossRefGoogle Scholar
  9. 9.
    Cereceda, L., van den Heuvel, J., Johnson, M.: Connectedness of the graph of vertex-colourings. Discrete Appl. Mathe. 308(5–6), 913–919 (2008)CrossRefzbMATHGoogle Scholar
  10. 10.
    Cereceda, L., van den Heuvel, J., Johnson, M.: Mixing 3-colourings in bipartite graphs. Eur. J. Comb. 30(7), 1593–1606 (2009)CrossRefzbMATHGoogle Scholar
  11. 11.
    Cereceda, L., van den Heuvel, J., Johnson, M.: Finding paths between 3-colorings. J. Graph Theory 67(1), 69–82 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Corneil, D., Perl, Y., Stewart, L.: A linear recognition algorithm for cographs. SIAM J. Comput. 14(4), 926–934 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Courcelle, B., Olariu, S.: Upper bounds to the clique width of graphs. Discrete Appl. Math. 101(13), 77–114 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Eggermont, C., Woeginger, G.J.: Motion planning with pulley, rope, and baskets. Theory Comput. Syst. 53(4), 569–582 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Gavril, F.: Algorithms for minimum coloring, maximum clique, minimum covering by cliques, and maximum independent set of a chordal graph. SIAM J. Comput. 1(2), 180–187 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Gopalan, P., Kolaitis, P.G., Maneva, E., Papadimitriou, C.H.: The connectivity of boolean satisfiability: computational and structural dichotomies. SIAM J. Comput. 38(6), 1863–1920 (2009)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Hearn, R.A., Demaine, E.D.: PSPACE-completeness of sliding-block puzzles and other problems through the nondeterministic constraint logic model of computation. Theor. Comput. Sci. 343(1–2), 72–96 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    van den Heuvel, J.: The complexity of change. Surv. Comb. 2013, 127–160 (2013)Google Scholar
  19. 19.
    Ito, T., Demaine, E.D.: Approximability of the subset sum reconfiguration problem. In: Ogihara, M., Tarui, J. (eds.) TAMC 2011. LNCS, vol. 6648, pp. 58–69. Springer, Heidelberg (2011)CrossRefGoogle Scholar
  20. 20.
    Ito, T., Demaine, E.D., Harvey, N.J.A., Papadimitriou, C.H., Sideri, M., Uehara, R., Uno, Y.: On the complexity of reconfiguration problems. Theor. Comput. Sci. 412(12–14), 1054–1065 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Kamiński, M., Medvedev, P., Milanič, M.: Shortest paths between shortest paths. Theor. Comput. Sci. 412(39), 5205–5210 (2011)CrossRefzbMATHGoogle Scholar
  22. 22.
    Kamiński, M., Medvedev, P., Milanič, M.: Complexity of independent set reconfigurability problems. Theor. Comput. Sci. 439, 9–15 (2012)CrossRefzbMATHGoogle Scholar
  23. 23.
    Minty, G.J.: On maximal independent sets of vertices in claw-free graphs. J. Comb. Theory Ser. B 28(3), 284–304 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Mouawad, A.E., Nishimura, N., Raman, V., Simjour, N., Suzuki, A.: On the parameterized complexity of reconfiguration problems. In: Gutin, G., Szeider, S. (eds.) IPEC 2013. LNCS, vol. 8246, pp. 281–294. Springer, Heidelberg (2013)CrossRefGoogle Scholar
  25. 25.
    Sbihi, N.: Algorithme de recherche d’un stable de cardinalité maximum dans un graphe sans étoile. Discrete Math. 29(1), 53–76 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Vušković, K.: Even-hole-free graphs: a survey. Appl. Anal. Discrete Math. 4(2), 219–240 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Wrochna, M.: Reconfiguration in bounded bandwidth and treedepth, May 2014. arXiv:1405.0847

Copyright information

© Springer International Publishing Switzerland 2014

Authors and Affiliations

  1. 1.Faculty of EEMCSUniversity of TwenteEnschedeThe Netherlands

Personalised recommendations